Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 229, NWS Dodge City, KS

August 12, 2009Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2009, 8:12 PM CDT for Morton County, Stanton County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2009, 8:12 PM CDT (01:12 UTC)
Expired
Aug 12, 2009, 9:15 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 9:03 PM CDTHAIL 116 Nnw Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 130112
SVRDDC
KSC129-187-130215-
/O.NEW.KDDC.SV.W.0229.090813T0112Z-090813T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS.
  STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 915 PM CDT

* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 14 MILES NORTH OF THE SAUNDERS ELEVATOR TO 12 MILES WEST OF
  THE SAUNDERS ELEVATOR TO 32 MILES SOUTHWEST OF THE SAUNDERS
  ELEVATOR...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE SAUNDERS ELEVATOR...
  MANTER...
  JOHNSON CITY...
  RICHFIELD...
  RURAL RESIDENCES OF MORTON AND STANTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3767 10205 3767 10160 3703 10160 3703 10205
TIME...MOT...LOC 0112Z 282DEG 23KT 3767 10208 3743 10222
          3721 10250

$$

WRIGHT
2 follow-up statements
000 
WWUS53 KDDC 130142
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT WED AUG 12 2009

KSC129-187-130215-
/O.CON.KDDC.SV.W.0229.000000T0000Z-090813T0215Z/
STANTON KS-MORTON KS-
842 PM CDT WED AUG 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MORTON AND STANTON COUNTIES...

AT 841 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF MANTER TO 6
MILES SOUTH OF THE SAUNDERS ELEVATOR TO 24 MILES WEST OF WILBURTON...
MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE SAUNDERS ELEVATOR...
  MANTER...
  JOHNSON CITY...
  RICHFIELD...
  RURAL RESIDENCES OF MORTON AND STANTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3767 10205 3767 10160 3703 10160 3703 10205
TIME...MOT...LOC 0142Z 282DEG 23KT 3762 10192 3738 10200
          3713 10219

$$

WRIGHT
000 
WWUS53 KDDC 130213
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT WED AUG 12 2009

KSC129-187-130222-
/O.EXP.KDDC.SV.W.0229.000000T0000Z-090813T0215Z/
STANTON KS-MORTON KS-
913 PM CDT WED AUG 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR MORTON AND STANTON COUNTIES
EXPIRES AT 915 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER MORTON AND STANTON COUNTIES.

LAT...LON 3767 10205 3767 10160 3703 10160 3703 10205
TIME...MOT...LOC 0212Z 282DEG 23KT 3758 10168 3734 10176
          3709 10195

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:59 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 2:59 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED AUG 12 2009

.DISCUSSION...

DAYS 1-2...
W/V LOOP SUPPORTING THE NAM AND GFS WITH MOVING A 5H UPPER WAVE
OUT OF CO AND ACROSS NW KS LATER THIS AFTERNOON. I300-I305
ISENTROPIC SFCS THIS MORNING WAS ALSO SHOWING MOISTURE ADVECTING
NORTHWARD ACROSS FAR WRN KS AHEAD A DEVELOPING SFC TROF. THIS
COMBINED WITH PROGGED LATE DAY INSTAB IN THIS AREA CONTINUES TO
SUPPORT AT LEAST SLT CHC POPS. AT THIS TIME WILL NOT ONLY LEAVE
POPS AS FOR THIS EVENING BUT MAY ALSO BUMP POPS UP SOME IN OUR NW
CWA. WILL MAKE FINAL CALL CLOSER TO ISSUANCE TIME.

ON THURSDAY WE SHOULD SEE A REPEAT OF SOMETHING VERY SIMILAR
SINCE THERE WILL STILL BE A SFC TROF OF LOW PRESSURE IN OR JUST
WEST OF OUR CWA AS ANOTHER WEAK 5H VORT LOBE IS PROGGED TO BE
MOVING ACROSS ERN CO TOWARDS WRN KS. DETAILS ARE UNCLEAR ON
EXACTLY WERE OR WHEN OF THIS NEXT UPPER WAVE BUT INITIAL PLAN IS
TO KEEP SOME SMALL POPS EARLY IN OUR WRN CWA.

AS FOR TEMPERATURES OVER THE NEXT FEW DAYS THE CURRENT FORECAST IS
STILL LOOKING PRETTY GOOD. GUIDANCE AND 85H MIX DOWN TEMPS WERE
WITHIN A FEW DEGREES OF CURRENT FORECAST SO OTHER THAN A FEW
TWEAKS HERE AND THERE NO MAJOR ADJUSTMENTS PLANNED THE TEMPERATURE
GRIDS.

DAYS 3-7...

PRECIPITATION CHANCES WILL EXIST IN JUST ABOUT EVERY FORECAST
PERIOD ACROSS PORTIONS OF THE DDC FA THROUGH EARLY-MID NEXT
WEEK...AS WE REMAIN IN AN UNUSUALLY ACTIVE AND SOUTHWARD DISPLACED
JET STREAM PATTERN WITH STRONGER THAN AVERAGE FRONTS FOR SUMMER. A
DEEP TROUGH IS EXPECTED TO MOVE FROM THE WESTERN CONUS THROUGH THE
ROCKIES THIS WEEKEND...EVENTUALLY MOVING OUT INTO THE NORTHERN
PLAINS AND UPPER MIDWEST REGION BY EARLY NEXT WEEK. ANOMALOUSLY
LOW HEIGHTS IN THE MID LEVELS WILL CONTINUE EVEN IN THE WAKE OF
MAIN POLAR JET STREAK...KEEPING MID-UPPER FLOW SHUNTED TO THE
SOUTH THROUGH DAY 6. IN THE DAILIES...AN INITIAL SHORTWAVE TROUGH
WILL EJECT NORTHEASTWARD THROUGH THE HIGH PLAINS OF WESTERN KS/NEB
FRIDAY. THIS WILL PROMOTE ENHANCED DEEP TROPOSPHERIC LIFTING FOR
ORGANIZED THUNDERSTORM DEVELOPMENT. WILL HAVE 20 TO 30 POPS ACROSS
THE CWA WITH A FEW SEVERE STORMS POSSIBLE GIVEN FAVORABLE DEEP
LAYER SHEAR ENVIRONMENT. BY SATURDAY...BROAD SOUTHWEST FLOW ALOFT
WITH A FAIRLY IMPRESSIVE JET STREAK EXIT REGION WILL NOSE INTO THE
HIGH PLAINS. AT THIS TIME...IT APPEARS MOST FAVORABLE FORCING WILL
BE JUST NORTH OF THE DDC FA INTO NORTHWEST KS AND WESTERN NEB. A
FAIRLY LARGE-SCALE SEVERE WX EVENT MAY UNFOLD GIVEN THE
CONFIGURATION OF THIS JET PATTERN...AVAILABLE LOW LEVEL
MOISTURE...AND STRONG LOW LEVEL FRONTOGENESIS. AN OVERNIGHT MCS
WILL BE LIKELY...BUT NORTH OF THE DDC FA AS IT STANDS NOW...THUS
JUST 20 POPS FOR THE SAT/SAT NIGHT PERIOD.

AS WE HEAD INTO SUNDAY, THOUGH, THE TROUGH AXIS AND COOLER H5-7
TEMPS WILL BEGIN TO OVERSPREAD WESTERN KS...ALONG WITH THE LOW LEVEL
FRONT.  THIS APPEARS TO BE THE BEST DAY IN THE EXTENDED FORECAST FOR
ORGANIZED AND PERHAPS WIDESPREAD STRONG/SEVERE THUNDERSTORMS.  WILL
BE CARRYING 40 POPS FOR SUNDAY/SUNDAY ACROSS AT LEAST THE EASTERN
HALF OF THE DDC FA GIVEN THE STRONG SIGNALS IN ALL THE GLOBAL
SPECTRAL DETERMINISTIC MODEL SOLUTIONS.  THE MOST LIKELY TIME FRAME
FOR SURFACE FRONTAL PASSAGE ACROSS SOUTHWEST KS WILL BE SOMETIME
LATE SUNDAY AFTERNOON OR EVENING...HOWEVER THE GFS IS QUICKER WITH
THE FRONT AND THUS LOWER WITH GRIDDED SURFACE TEMPERATURE FORECAST.
WILL HEDGE IN THE MIDDLE WITH AN ATTEMPT AT A BROAD GRADIENT FOR
HIGHS FROM MID 90S IN THE SOUTHEAST TO MID 80S IN THE NORTHWEST.

A COMPLEX OF THUNDERSTORMS SHOULD EXIT THE DDC FA SOMETIME DURING
THE SUNDAY NIGHT PERIOD...HOWEVER THE FRONT WILL PROBABLY NOT PUSH
VERY FAR SOUTH OF THE DDC FA AS LOW LEVEL DEVELOPMENT WOULD BE
FAVORED IN THE RIGHT ENTRANCE REGION OF THE EXITING JET STREAK.  THE
ECMWF AND GFS SHOW AN ABUNDANT SUPPLY OF LOW LEVEL MOISTURE IN AN
EVOLVING POST-FRONTAL UPSLOPE REGIME LATE SUNDAY NIGHT INTO MONDAY.
GIVEN THIS...HAVE TO HAVE POPS IN THE FORECAST FOR ADDITIONAL
THUNDERSTORM CLUSTERS IN A COOLISH 700MB THERMAL ENVIRONMENT AND LOW
LEVEL BAROCLINIC ZONE AROUND.  THE SUNDAY THROUGH TUESDAY PERIOD
COULD BE A RATHER WET STRETCH FOR SOME AREAS OF THE DDC FA, WHICH
WILL CONTINUE TO BE MONITORED WITH FORECAST MODIFICATIONS AS WE GET
CLOSER TO THAT PERIOD.

&&

.AVIATION...

SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE HIGH PLAINS OF EASTERN COLORADO AND ADJACENT
WESTERN KANSAS LATE THIS AFTERNOON AND EVENING.  A SOMEWHAT
ORGANIZED CLUSTER OF STORMS (OR A SUPERCELL STORM?) MAY EVOLVE
SOUTHEAST LATER ON THIS EVENING PERHAPS IMPACTING THE KGCK TERMINAL
AFTER 13/00Z, BUT FOR NOW WILL JUST HANDLE THIS WITH CB CLOUD
GROUP AND AMEND THE TAF AS NEEDED AS THE CONVECTIVE SITUATION
BECOMES A BIT MORE CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  96  68  94 /  10   0  10  10
GCK  65  96  66  93 /  20  10  20  10
EHA  66  95  66  94 /  20  10  20  10
LBL  65  96  67  94 /  20  10  20  10
HYS  66  97  68  94 /  10   0  10  10
P28  68  96  69  95 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/25/25
Hazardous weather outlook, Aug 12, 4:58 AM CDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT WED AUG 12 2009

KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT WED AUG 12 2009 /358 AM MDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NEAR THE
COLORADO BORDER AND WILL MOVE TO NEAR A LINE FROM ASHLAND TO NESS
CITY BEFORE DIMINISHING AROUND MIDNIGHT. A FEW OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE
POTENTIAL FOR SEVERE WEATHER IS GREATEST WEST OF A LINE FROM SCOTT
CITY TO LIBERAL.

A TROUGH OF LOW PRESSURE WILL DEEPEN IN THE LEE OF THE ROCKIES
TODAY, AND LOW LEVEL MOISTURE WILL FLOW NORTHWARD ACROSS WESTERN
KANSAS. ALTHOUGH WINDS ALOFT WILL BE RELATIVELY LIGHT THIS
AFTERNOON...HIGH LEVEL WINDS WILL INCREASE THIS EVENING.
CONSIDERABLE MID LEVEL INSTABILITY WILL PROVIDE AN ENVIRONMENT
FAVORABLE FOR THE DEVELOPMENT OF HAIL WITH THE STRONGER UPDRAFTS.
A LOW LEVEL JET WILL DEVELOP THIS EVENING, AND INCREASING WIND
SHEAR WILL ALLOW THE THUNDERSTORMS TO PERSIST WELL AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL INCREASE WITH THE APPROACH OF AN UPPER
LEVEL TROUGH FRIDAY AFTERNOON AND FRIDAY NIGHT. A COLD FRONT WILL
MOVE INTO WESTERN KANSAS ON SUNDAY, AND THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT SUNDAY AFTERNOON AND NIGHT. A FEW OF THE
THUNDERSTORMS COULD BE SEVERE. THE FRONT WILL BE VERY SLOW TO
MOVE...AND ADDITIONAL THUNDERSTORMS CAN BE EXPECTED NEXT MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 500 PM NEAR THE COLORADO BORDER AND
AS FAR EAST AS SEWARD...HASKELL...FINNEY AND SCOTT COUNTIES DURING
THE EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.